Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 62, NWS Amarillo, TX

May 5, 2019Armstrong County, Donley County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 5, 2019, 7:02 PM CDT for Armstrong County, Donley County, Randall County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2019, 7:02 PM CDT (00:02 UTC)
Expired
May 5, 2019, 7:31 PM CDT
In force
29 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Armstrong County, TX, Donley County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
2875 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:18 PM CDT, 44 minutes earlier.

Area forecast discussion, May 5, 6:18 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
618 PM CDT Sun May 5 2019

.AVIATION...
00Z TAF Cycle

VFR conditions are expected at all three TAF sites as showers and
thunderstorms move east of the TAF sites. MVFR ceilings possible
in and near showers and thunderstorms at the Guymon TAF site
between 20Z Monday and 00Z Tuesday. Southeast to south and
southwest winds 10 to 20 knots with some gusts diminishing to 5 to
15 knots after 02Z to 06Z Monday.

Schneider

&&

.PREV DISCUSSION... /Issued 355 PM CDT Sun May 5 2019/

SHORT TERM...This Afternoon and Tonight...
Showers and thunderstorms are expected to continue to develop across
the northwest CWA late this afternoon into this evening. Some
isolated showers and thunderstorms will be possible across the
southern Texas Panhandle near the Caprock. Local convergence along
the Caprock may be enough to initialize thunderstorms. If
thunderstorms develop in this area they could become severe with
large hail and damaging winds the main threats. If storms can last
toward sunset in the southeast Texas Panhandle, then a tornado
threat will increase as a low level jet enhances the shear in the
lowest layers and also increases the low level moisture which will
help to lower the LCL's. Severe thunderstorms will also be
possible with the activity that moves across the northern CWA with
large hail and damaging winds the main threats. Showers and
thunderstorms should be moving out of the area or dissipating
toward midnight. Low clouds are then expected to move back across
much of the area overnight.

15

LONG TERM...Monday through Saturday...
Monday sees a transition to southwest flow aloft as the upper closed
low moves onshore into southern California. A series of
shortwaves will eject out from the main low and bring chances for
thunderstorms Monday through Wednesday to the Panhandles. Monday
and Tuesday look to have the possibility of large hail and
damaging winds from looking at forecast soundings. CAPE could be
2000 to 2500 J/kg on each day. DCAPE around 1000 J/kg could bring
winds of 70-80mph. Low level shear on Monday is pretty low, but is
over 100 m^2/s^2 on Tuesday. Thus the tornado threat may be more
substantial on Tuesday. By Wednesday night, some precip may happen
for the north or western Panhandles, but coverage will be limited
thanks to being mostly dry slotted as the low opens up to a wave
and passes through. Instability will be very low to non-existent
so just rain chances for now. The next system is a bit fuzzy
between long range models for the end of the week. It is set to
start sending out shortwaves ahead of itself, which will bring
more chances for rain Thursday into Friday with instability
returning on Friday night through Saturday.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/99
Hazardous weather outlook, May 5, 3:10 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
310 PM CDT Sun May 5 2019

OKZ001>003-TXZ001>020-317-060900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
310 PM CDT Sun May 5 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected to develop today
and tonight across most of the Oklahoma and Texas Panhandles.
Some storms will have the potential to become strong to severe,
with large hail and damaging winds the primary hazards. An
isolated tornado could be possible, especially in the southeast
Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Monday afternoon through Wednesday, and then
again Friday night and Saturday. Some storms that develop Monday
afternoon through Wednesday will have the potential to become
strong to severe, with large hail and damaging winds the primary
hazards. In addition, isolated tornadoes may be possible on
Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert this afternoon
and evening and again on Monday and Tuesday afternoon through
evening.

Beat

In the hours before

Local storm report, May 5, 5:50 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             11 N HEREFORD           34.98N 102.40W
05/05/2019  M1.75 INCH       DEAF SMITH         TX   PUBLIC

&&

EVENT NUMBER AMA1900564

BIEDA
Special weather statement, May 5, 5:58 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
558 PM CDT Sun May 5 2019

TXZ002-003-052330-
Sherman TX-Hansford TX-
558 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERMAN AND SOUTHWESTERN
HANSFORD COUNTIES UNTIL 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Stratford, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Morse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3640 10142 3605 10142 3605 10145 3613 10204
      3641 10193
TIME...MOT...LOC 2257Z 281DEG 12KT 3626 10185

LG
Local storm report, May 5, 6:15 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             3 WSW UMBARGER          34.94N 102.15W
05/05/2019  E1.00 INCH       RANDALL            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900565

BIEDA
Special weather statement, May 5, 6:17 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
617 PM CDT Sun May 5 2019

TXZ002-003-052345-
Sherman TX-Hansford TX-
617 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN AND WESTERN
HANSFORD COUNTIES UNTIL 645 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Stratford, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Sherman and western Hansford Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3605 10160 3605 10162 3616 10209 3638 10196
      3644 10152
TIME...MOT...LOC 2317Z 281DEG 13KT 3629 10190

LG
Local storm report, May 5, 6:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             6 E WAYSIDE             34.80N 101.44W
05/05/2019  E0.75 INCH       ARMSTRONG          TX   PUBLIC

            REPORT RECEIVED VIA MPING.

&&

EVENT NUMBER AMA1900566

BIEDA
Local storm report, May 5, 6:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             GOODNIGHT               35.04N 101.19W
05/05/2019  M1.75 INCH       ARMSTRONG          TX   PUBLIC

&&

EVENT NUMBER AMA1900567

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:00 PM CDTTornado WarningAMAHansford, Hutchinson, Ochiltree, Roberts60 min
May 5, 7:54 PM CDTSevere Thunderstorm WarningAMAGray, Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree and 2 more96 min
May 5, 9:03 PM CDTTornado WarningAMAGray, Hemphill, Roberts, Wheeler18 min
May 5, 9:25 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Wheeler33 min
May 6, 5:17 AM CDTDense Fog AdvisoryAMACollingsworth, Dallam, Donley, Gray, Hartley, Moore and 2 more5 hr
May 6, 5:41 PM CDTSpecial Weather StatementAMARandall64 min
May 6, 5:49 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall56 min
May 6, 5:58 PM CDTSpecial Weather StatementAMAHutchinson62 min
May 6, 6:03 PM CDTSpecial Weather StatementAMAMoore57 min
May 6, 6:09 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Moore, Oldham, Potter, Randall51 min
May 6, 6:26 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter64 min
May 6, 6:49 PM CDTSpecial Weather StatementAMAPotter26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.